Angiotensin II Use in Treatment of Refractory Shock Due to Benazepril and Amlodipine Toxic Ingestion

G. Christina Gutierrez, Christopher Dayton, Rebecca L. Attridge, Lucas Smedley, Haritha Saikumar, Christopher Everett, Abraham Rodriguez, Shawn Varney

Research output: Contribution to journalArticlepeer-review

Abstract

Introduction: Calcium channel blockers (CCB) are a leading cause of ingestion-associated fatality. Angiotensin-converting enzyme inhibitor (ACEi) overdose as part of co-ingestion is common and associated with refractory shock. Treatment options to manage this profound vasoplegia are limited. We describe the first case of use of newly formulated Angiotensin II for treatment of severe ACEi and CCB poisoning. Case Report: A 57-year-old man presented after suicide attempt by ingesting 20 tablets each of amlodipine 10 mg and benazepril 20 mg. His hypotension was initially managed with 35 mL/kg of crystalloid, norepinephrine, and hyperinsulinemic euglycemic therapy (HIET). His hemodynamics further deteriorated, and he developed lactic acidosis, electrolyte derangements, and renal dysfunction. Further complications of his ingestion included cardiac arrest, subsequent requirement for emergency cricothyrotomy, and renal replacement therapy. Maximal hemodynamic support with HIET therapy insulin drip 4.4 units/kg/hour, norepinephrine 2 mcg/kg/min, epinephrine 1 mcg/kg/min, vasopressin.06 units/hour, and intravenous lipid emulsion was unsuccessful. Ang II was started and titrated to maximal doses with dramatic improvement in hemodynamics. Within hours of starting Ang II, epinephrine was stopped and norepinephrine decreased by 50%. He was downgraded from the intensive care unit without any ongoing end-organ dysfunction. Discussion: Isolated CCB overdoses have high complication rates and well-established treatments. Therefore, management of CCB and ACEi co-ingestion is typically driven by CCB poisoning algorithm. There are multiple reports of CCB and ACEi co-ingestions causing treatment-refractory shock. Therapeutic options are limited by toxicities and availability of salvage therapies. Ang II is a safe and highly effective option to manage these patients.

Original languageEnglish (US)
JournalJournal of Pharmacy Practice
DOIs
StateAccepted/In press - 2022

Keywords

  • ANG II
  • angiotensin II
  • angiotensin-converting enzyme inhibitor
  • calcium channel blocker
  • toxic ingestion

ASJC Scopus subject areas

  • Pharmacy
  • Pharmacology (medical)

Fingerprint

Dive into the research topics of 'Angiotensin II Use in Treatment of Refractory Shock Due to Benazepril and Amlodipine Toxic Ingestion'. Together they form a unique fingerprint.

Cite this